Brain Injured Girl in Virginia Diagnosed With ADEM After Flu Shot
In 2016, 14-month-old Kynslee Mullins of Spotsylvania County, Virginia was a healthy toddler who was just learning to walk and talk. The child’s health began to deteriorate shortly after receiving the influenza vaccine. One morning, Kynslee awakened “without the use of her entire body,” says her mother, Mary.1
Now nearly four and a half years old, Kynslee is reportedly unable to “sit up or hold up her head, roll over or crawl.” The child is “fed through a tube in her stomach, but spits up often and has so much trouble swallowing that choking is a constant concern.”1
According to a recent article in The Free Lance–Star, the “presumptive diagnosis” of what may have caused Kynsee’s condition is a rare neurological disorder known as Acute Disseminated Encephalomyelitis (ADEM).1
The U.S. National Institute of Neurological Disorders and Stroke (NINDS) describes ADEM as a “brief but widespread attack of inflammation in the brain and spinal cord that damages myelin–the protective covering of nerve fibers” and it says that ADEM “often follows viral or bacterial infections, or less often, vaccination for measles, mumps, or rubella.”1 2
The article in The Free Lance–Star reports that Kynslee’s parents believe that the “flu shot caused the damage.” It notes that the parents do not have “medical reports that connect [the flu shot] to their daughter’s condition.” However, this may be because, according to Kynslee’s father, Dan,
“doctors and nurses typically stop taking notes about Kynslee’s medical history when he mentions the flu shot.”1
The article in The Free Lance–Star quoted Mr. Mullins as saying, “We did it without even knowing this was a possibility. And everybody should know this is a possibility.”1
On Sept. 12, 2018, The Vaccine Reaction reported on the case of 14-year-old Christopher Bunch of Moline, Illinois who died of ADEM on Aug. 14, 2018, three weeks after getting the HPV (human papillomavirus) vaccine Gardasil. ADEM is a reported side effect of Gardasil. It is listed in the Gardasil package insert.3
(photo source: GoFundMe)
1 Dyson C. Spotsylvania family deals with daughter’s life-changing condition. The Free Lance–Star July 29, 2019.
2 U.S. National Institute of Neurological Disorders and Stroke. Acute Disseminated Encephalomyelitis Information Page. NINDS.NIH.gov Mar. 27, 2019.
3Cáceres M. Illinois Teen Dies of ADEM Three Weeks After HPV Vaccination. The Vaccine Reaction Sept. 12, 2018.
4Menge T, Hemmer B, Nessler S et al. Acute disseminated encephalomyelitis: An Update.JAMA Neurology 2005; 62(11): 1673-1680.
5Pellegrino P, Carnovale C, Perrone V et al. Acute Disseminated Encephalomyelitis Onset: Evaluation Based on Vaccine Adverse Events Reporting System. PLOS OneOct. 18, 2013.
6 Alicino C, Infante MT, Gandoglia I, Miolo N, Mancardi GL, Zappettini S, Capello E, Orsi A, Tamburini T, Grandis M. Acute disseminated encephalomyelitis with severe neurological outcomes following virosomal seasonal influenza vaccine. Hum Vaccin Immunother 2014; 10(7): 1969-73.
7 Chahil M, Pillainayagam C, Schulz P. Treatment of Post-Influenza Vaccination Induced Acute Disseminated Encephalomyelitis (ADEM) with Plasma Exchange – A Case Report (P4.036). Neurology 8 Machicado JD, Bhagya-Rao B, Davogustto G, McKelvy BJ. Acute Disseminated Encephalomyelitis following Seasonal Influenza Vaccination in an Elderly Patient. Clin Vaccine Immunol September 2013; 20(9): 1485–1486.